[Cauda equina syndrome following intrathecal dibucaine]

Masui. 2004 Apr;53(4):396-8.
[Article in Japanese]

Abstract

We report three cases of cauda equina syndrome following spinal anesthesia with dibucaine. In two cases, the lumbar puncture was repeated and additional doses of dibucaine were administered to obtain adequate sensory blockade. In the last case, spinal anesthesia worked well with single injection of dibucaine. In all cases patients complained of varying degrees of bladder and bowel dysfunction, perineal sensory loss and lower extremity motor weakness on the next day, and the diagnosis of cauda equina syndrome was made. With only one case, the symptom disappeared four months later, but the rest of the patients suffered from sensory disturbance and defecation for more than four months after the surgery. One possible cause is a direct neurotoxic effect of high concentration dibucaine due to its maldistribution within the subarachnoid space. We have to consider the neurotoxicity and dose of the local anesthetic for obtaining a safer method and for preventing this complication.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Adult
  • Anesthesia, Spinal
  • Anesthetics, Local / administration & dosage
  • Anesthetics, Local / adverse effects*
  • Dibucaine / administration & dosage
  • Dibucaine / adverse effects*
  • Female
  • Humans
  • Injections, Spinal
  • Middle Aged
  • Polyradiculopathy / chemically induced*

Substances

  • Anesthetics, Local
  • Dibucaine